Alabama, 2005

Hail in Alabama, March 22, 2005

March 22, 2005 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 22, 2:57 AM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Mar 22, 2:57 AM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 AM CST TUE MAR 22 2005

.DISCUSSION...

WELL...THE STAGE IS SET SYNOPTICALLY.  HOWEVER...THERES AS MANY
QUESTIONS ON THE MESOSCALE AS IN AN S.A.T. TEST.

CURRENTLY...THE BIG BAD UPPER TROF IS ROLLING EASTWARD AS EXPECTED...
WITH A DEEPENING SURFACE LOW CENTERED ON OKLAHOMA. STRONG/SEVERE
STORMS HAVE FINALLY PUSHED ACROSS THE MS RIVER...WHILE ALABAMA
REMAINS HIGH AND DRY FOR THE TIME BEING.

BASED ON LATEST RADAR TRENDS AND LOOKING AT SURFACE OBSERVATIONS...
AND REFERENCING THE POSSIBLE SCENARIOS DETAILED IN YESTERDAY
MORNINGS DISCUSSION...IT LOOKS LIKE SCENARIO 1 (EARLY MORNING
SQUALL LINE THROUGH ALABAMA) IS THE LEAST LIKELY TO HAPPEN.
STRONGEST CELLS HAVE ONLY JUST BARELY MOVED ACROSS THE MS RIVER.
PLUS...THESE STORMS ARENT YET THE MOST LINEAR ORGANIZED THINGS
IVE SEEN.  NOT TO MENTION THAT DEWPOINTS FARTHER TO THE EAST OF THE
CURRENT CONVECTION WOULD NOT REALLY BE ALL THAT SUPPORTIVE FOR
SUSTAINING IT.

YOU KNOW...I MAYBE SHOULD HAVE RECOGNIZED THE POSSIBILITY OF A
FOURTH SCENARIO YESTERDAY -- ONE IN WHICH THE MODE OF CONVECTION
REMAINS MORE SUPERCELLULAR...OR CLUSTERED...RATHER THAN LINEAR.
THIS SCENARIO WOULD DECREASE THE IMPORTANCE OF TIMING OF THE
ARRIVAL OF THE CONVECTION INTO ALABAMA.  MEANING...THE LACK OF A
SQUALL LINE PASSAGE ELIMINATES THE NEED FOR THE ATMOSPHERE TO
RELOAD AFTERWARDS FOR ANOTHER ROUND OF SEVERE.

WHICH BRINGS US BACK TO THE MESOSCALE QUESTIONS...THE MOST IMPORTANT
ONES BEING...

1) WHAT WILL HAPPEN TO THE CURRENT STORMS NEAR THE MS RIVER?  WILL
THEY MOVE MORE NORTH THAN EAST?  WILL THEY BE ABLE TO MAINTAIN THEIR
STRENGTH?  AND WILL THEY ORGANIZE MORE LINEARLY?

2) CAN SURFACE DEWPOINTS HERE RISE INTO LOWER 60S?

3) HOW MUCH SUNSHINE WILL THERE BE THIS MORNING AND EARLY
AFTERNOON...AND HOW WARM WILL IT GET TODAY AS A RESULT?

THE SEQUENCE OF EVENTS (AND ANSWERS TO THE ABOVE QUESTIONS) THAT
WOULD CONCERN ME THE MOST IS THAT THE CURRENT MS RIVER CONVECTION
EITHER REMAINS TO OUR WEST THROUGH NOON (OR WEAKENS BEFORE IT GETS
HERE)...THE SUN COMES OUT AND RAISES TEMPS INTO THE 70S...AND
DEWPOINTS ARE ABLE TO CLIMB INTO THE LOWER/MID 60S.  IF THIS WERE TO
HAPPEN...GIVEN HOW THINGS ARE FORECAST TO BE SYNOPTICALLY (AS FAR AS
INSTABILITY AND SHEAR PARAMETERS GO)...THEN I WOULD EXPECT TO SEE
EXPLOSIVE SUPERCELL DEVELOPMENT THIS AFTERNOON AND EVENING ACROSS
THE FORECAST AREA.

AS I SEE IT...THE BIGGEST UNCERTAINTY TODAY ON HOW MUCH SEVERE
WEATHER WE GET IS WITH THE DEWPOINTS.  THE MODELS (ESPECIALLY THE
ETA) SHOW THAT AFTER 21Z TODAY...LAPSE RATES...INSTABILITIES...AND
SHEAR/HELICITY PARAMETERS ALL WOULD SUPPORT CELLULARLY ORGANIZED
SEVERE CONVECTION.  THIS MAY BE A CASE WHERE THE TRIGGER OF THIS
LOADED GUN IS ACTUALLY HIGH DEWPOINTS ADVECTING IN AT JUST THE RIGHT
TIME.  SURE...THIS IS ALL QUITE A SPECIFIC SERIES OF EVENTS THAT
WOULD NEED TO HAPPEN...BUT ONE HAS TO BE SITUATIONALLY AWARE TO ALL
POSSIBILITIES.

ANYWAY...HAVING SAID ALL THAT...WILL CONTINUE TO GO WITH SEVERE
WORDING IN THE ZONES THIS AFTERNOON.  ALSO...GIVEN THE LATEST MODEL
OUTPUT THAT SHOWS THINGS HAPPENING SLOWER...WILL ALSO INCLUDE SOME
SEVERE WORDING INTO THIS EVENING AS WELL.

THE BAD WEATHER SHOULD CLEAR OUT OF HERE LATE TONIGHT...TAKING US
BACK TO DRY WEATHER FOR THE LATTER HALF OF THE WEEK.  FRIDAY LOOKS
RATHER TOASTY.

MOISTURE WILL BEGIN TO SURGE NORTHWARD ACROSS THE AREA ON SATURDAY IN
ADVANCE OF NEXT STORM SYSTEM.  WILL KEEP POPS IN THE CHANCE CATEGORY
ON SATURDAY.  COLD FRONT EXPECTED TO MOVE INTO AND ACROSS THE AREA ON
SUNDAY. IMPRESSIVE UPPER SUPPORT AND VERY MOIST AND UNSTABLE AIR MASS
IN PLACE.  WILL FORECAST SHOWERS AND THUNDERSTORMS LIKELY ON
SUNDAY. WITH TIMING REMAINING A PROBLEM WILL CARRY A CHANCE OF
SHOWERS AREA-WIDE ON MONDAY TO ACCOUNT FOR ANY SLOW DOWN IN THE UPPER
PORTION OF THE SYSTEM MOVING ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  54  63  41 /  50  50  10   0
ANNISTON    69  55  63  41 /  50  50  10   0
BIRMINGHAM  69  54  63  42 /  60  50  10   0
TUSCALOOSA  71  52  63  42 /  70  40   0   0
CALERA      71  54  64  42 /  50  50   0   0
AUBURN      71  58  70  44 /  50  40   0   0
MONTGOMERY  73  55  70  44 /  50  40   0   0
TROY        72  57  71  45 /  50  30   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

61/50
Hazardous weather outlook, Mar 22, 6:18 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 AM CST TUE MAR 22 2005

ALZ011>015-017>050-231218-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
618 AM CST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TODAY AND INTO THIS EVENING.  SHOWERS AND THUNDERSTORMS WILL
MOVE INTO AND ACROSS THE AREA. SOME SUPERCELLS COULD DEVELOP AS THE
AIR MASS DESTABILIZES...UPPER LEVEL SUPPORT MOVES ACROSS...AND PEAK
HEATING OF THE DAY TAKES PLACE.  ISOLATED TORNADOES...LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

THERE IS ALSO A SMALL POSSIBILITY OF SEVERE WEATHER LATE
SATURDAY AND INTO EASTER SUNDAY...AS A STORM SYSTEM APPROACHES FROM
THE WEST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
HIGHLY LIKELY AREA-WIDE TODAY AND INTO TONIGHT.

In the hours before

Special weather statement, Mar 22, 7:45 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 AM CST TUE MAR 22 2005

ALZ030-221415-
SUMTER-
745 AM CST TUE MAR 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER COUNTY UNTIL 815 AM
CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 741 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BELLAMY...MOVING NORTHEAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BELLAMY THROUGH 815
AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 22, 8:04 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
804 AM CST TUE MAR 22 2005

ALZ033-221430-
PERRY-
804 AM CST TUE MAR 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY COUNTY UNTIL 830 AM
CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 759 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MARION...MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MARION...HEIBERGER
AND OAKMULGEE THROUGH 830 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 22, 8:10 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
810 AM CST TUE MAR 22 2005

ALZ031-032-221515-
GREENE-HALE-
810 AM CST TUE MAR 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HALE AND GREENE COUNTIES
UNTIL 915 AM CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 808 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FORKLAND...MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FORKLAND...EUTAW...
AKRON...UNION...KNOXVILLE AND MOUNDVILLE THROUGH 915 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 22, 8:33 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
833 AM CST TUE MAR 22 2005

ALZ049-221500-
PIKE-
833 AM CST TUE MAR 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE COUNTY UNTIL 900 AM
CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 829 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHWEST OF BRUNDIDGE...MOVING NORTHEAST AT 35
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TROY...BRUNDIDGE...
BANKS AND LINWOOD THROUGH 900 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 22, 8:36 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
836 AM CST TUE MAR 22 2005

ALZ040-221530-
DALLAS-
836 AM CST TUE MAR 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 930 AM
CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 835 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 11 MILES SOUTH OF ORRVILLE...MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ORRVILLE AND SELMA
THROUGH 930 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 22, 9:05 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
905 AM CST TUE MAR 22 2005

ALZ035-221545-
CHILTON-
905 AM CST TUE MAR 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON COUNTY UNTIL 945
AM CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 901 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHWEST OF MAPLESVILLE...MOVING NORTHEAST AT
40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MAPLESVILLE...THORSBY
AND JEMISON THROUGH 945 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barbour

When
March 22, 9:15 AM CST
Where
Barbour County, 9 mi NW of Louisville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.867, -85.667

Penny size hail was reported near the intersection of CR 44 and CR 9 in northwestern Barbour County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444866.